Mortality from dermal exposure to tetramethylammonium hydroxide

Chen Long Wu, Shih Bin Su, Jin Luh Chen, Hung Jung Lin, How Ran Guo

Research output: Contribution to journalArticle

27 Citations (Scopus)

Abstract

Tetramethylammonium hydroxide (TMAH; (CH3)4NOH, CAS No. 75-59-2) was used mainly in research and development laboratories in the past, but recently has become widely used in the micro-electromechanical industries, e.g. in the manufacture of semiconductors and liquid crystal displays (LCDs)1). It is considered to have a relatively low level of toxicity2) although little toxicological information is available. In the literature, there are only a few reports of intoxication caused by the tetramethylammonium ion (TMA; (CH3)4N-), a simple quaternary ammonium compound and cholinergic agonist resulting from the breakdown of TMAH, but not TMAH itself. Most of the intoxication cases were caused by eating food containing TMA, mainly gastropods, and the reported symptoms and signs were usually mild and self-limited3). However, industrial TMAH is in the form of a concentrated strong alkaline and thus might have severe hazardous effects. We here present a mortality case caused by dermal exposure to industrial TMAH at work.

Original languageEnglish
Pages (from-to)99-102
Number of pages4
JournalJournal of Occupational Health
Volume50
Issue number2
DOIs
Publication statusPublished - 2008 Mar 1

All Science Journal Classification (ASJC) codes

  • Public Health, Environmental and Occupational Health

Fingerprint Dive into the research topics of 'Mortality from dermal exposure to tetramethylammonium hydroxide'. Together they form a unique fingerprint.

  • Cite this